Tuesday, November 18, 2014


When did it become acceptable to use "ask" as a noun, i.e., "I need to take care of a client ask," or "Here's a list of the asks."  What's wrong with "question," or "request," or "requirement?"  Too many syllables?  Where did it come from?  Is this just a case of someone trying to be clever and it spilled over into marketing-speak?  I've started to hear it all over the place, and I think the thing that annoys me about it the most is that it's not a new, made-up, word, but an existing word used in a weird, awkward way.  I see no need for it.

I went to the allergy doctor several months ago and he said that he believed that I had both asthma and acid reflux, which often go together.  He prescribed several, well, five, medications for me.  I dutifully filled the prescriptions and have been taking everything at the mandated times.

For about a month I have had excruciating pain in my knees. I figured I had twisted my knee or something, although I couldn't really remember anything.  I wore a brace for awhile, and that helped, but I hated to get dependent on it.  It was getting so bad that I could hardly walk.  Hot baths helped, but getting in and out of the tub was almost impossible due to the pain in my knees.  I've been hobbling around like an old woman, thinking maybe I'm just too heavy, and I reached the point at which my knees could no longer take it.

On Friday evening, I was lying in bed with my legs up over a pillow to keep them in a semi-bent position, which seemed to work the best.  If I laid when them out straight, it was terrible to bend them, and vice versa.  I thought, this is ridiculous, I feel like I'm in a hospital bed. And I had this epiphany--maybe the joint pain was a side effect of one of the new meds I was taking, because it didn't really make any sense.  The arrival of the knee pain corresponded closely with the time that I stopped using a sample Symbicort inhaler that the doctor had given me, and started using a new one, Advair, since my insurance wouldn't cover the Symbicort.

So I didn't take anything on Saturday or Sunday, and Monday morning I would estimate my knees felt 80% better.  On Monday afternoon, though, my chest was feeling tight, so I went ahead and took an asthma pill (Singulair), and I was having heartburn later in the afternoon, so I took the acid reducer (famotidine) when I went to bed. I did not use the Advair inhaler, which is what I believe is causing the problem.  (This may be just because I hate it -- it tastes bad, is unpleasant to use, and is very expensive.)

Last night I ran a bunch of errands after work -- got gas, went to Bed, Bath and Beyond for a small space heater and humidifier supplies, picked up a book at the library, cashed a check at the bank, went to Kohl's to spend a $5 coupon that expired today, and went to the grocery store.  By the time I got home several hours later, my legs were really tired and sore, but they didn't feel too bad this morning, certainly better than they had for weeks.

I called the doctor's office yesterday, wanting to talk to him to see if it was plausible that one of the meds was causing the joint pain, and someone from the office called back this morning.  She said he had left a note that I was to stop all meds for one week, then add them back in, one per week, and see if the pain came back.  This was extremely upsetting, because the whole reason I had gone to him in the first place was that I was coughing so badly that I was sleeping on the couch so as not to keep Bob up, and maybe sleeping two or three consecutive hours a night.

I understand what he is trying to do, and it makes sense, but I just don't see how I can do it.  I would be absolutely miserable for six weeks without anything to treat the asthma, allergies, or acid reflux.  The nurse asked, "Is that something that you can do," and I told her no, I just didn't see how I could.  I said that I would think about it and maybe call the doctor back next week.  I don't know what to do.  I really like the doctor, and I want to do what he says, but I just don't think I can do it.  I think I'll try a few more days without the Advair and see how it goes. That will be my version of a scientific experiment.